Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 58, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2021, 2:50 PM EDT for 5 counties in South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 18, 2021, 3:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WUUS52 KCAE 181850 SVRCAE SCC017-063-075-079-085-181915- /O.NEW.KCAE.SV.W.0058.210718T1850Z-210718T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 250 PM EDT Sun Jul 18 2021 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Northern Calhoun County in central South Carolina... Southeastern Lexington County in central South Carolina... Southwestern Sumter County in central South Carolina... Northwestern Orangeburg County in central South Carolina... Southeastern Richland County in central South Carolina... * Until 315 PM EDT. * At 250 PM EDT, a severe thunderstorm was located near SC State Farmer's Market, or near Cayce, moving northwest at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... St. Matthews, Gaston, Gadsden, Congaree National Park, Sandy Run, Swansea, New Zion, Lexington Acres Pond and Fort Motte. This includes Interstate 26 between mile markers 120 and 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways or walk through high water. && LAT...LON 3366 8062 3369 8113 3388 8110 3384 8060 TIME...MOT...LOC 1850Z 124DEG 9KT 3387 8109 HAIL...<.75IN WIND...60MPH $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:50 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 18, 1:50 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Columbia SC 150 PM EDT Sun Jul 18 2021 .SYNOPSIS... A weak surface front will move into our area and provide increased chances of showers and thunderstorms through Tuesday. Drier air is expected to filter into the region for the latter half of the week, providing lower chances for rain and near normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... The upper trough across the Mississippi River Valley is shifting slowly east today along with a surface low over New England. Widespread cloud coverage has impeded much of our afternoon convection but will likely thin out in the coming hours. Some light showers are moving through the Upstate and northern Midlands along a shortwave but further south, more of the typical summertime convection is starting to increase. Diurnal cumulus has been able to form along the southern Midlands and CSRA due to thinner cloud coverage. This area currently has moderate lifted indices and strong CAPE of around 3000j/kg. Moisture continues to advect into the region with PWAT values close to 2 inches. The sea breeze front may further increase PWATs later today along with an increase in convection. While downdraft CAPE remains weak across our CWA, some thunderstorms may bring strong gusts. Expect frequent lightning and heavy rain within storms, especially south of I-20. Heavy rain remains the biggest threat through the day with localized flooding possible. The front to our north will stall along the Carolinas later tonight, which will allow for some showers and scattered thunderstorms overnight. Mean hires models show the majority of precip will be along our northwest counties but will become more widespread by sunrise. Lows in the low 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... An upper low over the northern states will lift northeast on MOnday leaving an elongated trough through the Appalachians into the lower MS Valley. Models indicate a cut-off low developing over the Deep South. A deep southwest flow will continue to pump significant moisture across the area with PWATs around 2 inches. Meanwhile a surface cold front will push into the Carolinas from the north which combined with shortwaves moving through the area will support convection much of the day. Any convection will have high rain rates but should be fairly progressive. Training storms will be a concern as flash flooding will be the main threat for Monday, mainly in urban and low-lying areas. Expect convection to linger into the overnight. Similar conditions expected for Tuesday with the cold front draped over the area. Showers and and thunderstorms once again expected with PWATs 2.0+ inches. A slightly higher flash flood threat will be possible, depending on antecedent conditions from Monday. Cloud cover and precipitation will keep highs in the low to mid 80s with lows in the upper 60s and low 70s both days. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Mean upper trough will reside over the eastern states through the weekend. Global models (with ensemble member support) depict a cut- off low over the lower MS Valley drifting west into TX. Deep west- southwest flow across the region Wednesday. Short wave rounding the base of the upper trough will combine with moderate instability and pwats around 1.7 to 1.8 inches to keep scattered to numerous showers/tstms in the forecast. Even with the front becoming diffuse by midweek, there will be at least scattered diurnal convection through next weekend. Northwest flow aloft takes over Thursday, decreasing precip chances. Expect temperatures to rebound in the long term with highs in the low to mid 90s and lows in the low 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Mainly VFR through early afternoon. Better chances of convection later today, which may extend into late tonight and early tomorrow morning. Increased moisture will cause some ceiling and visibility restrictions towards the end of the period. Moisture continues to increase across the area with a shortwave kicking up showers and thunderstorms. Coverage will become widespread later this afternoon/evening. Some storms may be heavy which will impact visibility. Have a tempo group through the time period of greatest convection, however chances of thunderstorms will last into the morning with coverage diminishing after midnight. Winds will become light and variable overnight. Models are in good agreement of some MVFR/IFR ceilings moving in from the north overnight, with greatest chances at the Columbia and Orangeburg terminals. Some fog possible at prone Augusta. EXTENDED AVIATION OUTLOOK...Restrictions possible each day within thunderstorms and early morning stratus/fog. Restrictions may become more widespread through Tuesday as a cold front moves into the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 18, 4:05 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 405 AM EDT Sun Jul 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 405 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms developing today which may become more widespread. Periods of heavy rain the main threat with an isolated damaging wind gust in the eastern forecast area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread coverage of showers and thunderstorms Monday through Tuesday producing heavy rain with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 2:06 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
206 PM EDT Sun Jul 18 2021
SCZ027-028-030-035-037-041-135>137-181830-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Richland SC-
Northwestern Orangeburg SC-
206 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
southern Lexington...northeastern Barnwell...northeastern Aiken...
southwestern Southeastern Orangeburg...Calhoun...Bamberg...south
central Richland and Northwestern Orangeburg Counties Until 230 PM
EDT....
At 205 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of Aiken State Park, or 22 miles
northwest of Denmark, moving northeast at 55 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Columbia, Aiken, West Columbia, Orangeburg, Cayce, Barnwell, Bamberg,
Denmark, Springdale, Brookdale, Williston, Blackville, South
Congaree, Pine Ridge, St. Matthews, Gaston, Branchville, Orangeburg
County Airport, SC State Fair Grounds and Five Points.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 26 between mile markers 113 and 153.
Interstate 77 between mile markers 0 and 8.
LAT...LON 3312 8119 3312 8122 3361 8175 3401 8101
3379 8070 3319 8077 3303 8109
TIME...MOT...LOC 1805Z 240DEG 49KT 3360 8132
LMSpecial weather statement, Jul 18, 2:35 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Sun Jul 18 2021
SCZ028-031-037-038-135>137-181900-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
235 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...Southeastern Orangeburg...Calhoun...southwestern
Clarendon...southeastern Richland...southwestern Sumter and
northeastern Northwestern Orangeburg Counties Until 300 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Edisto Gardens, or over Orangeburg, moving
northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Orangeburg, Brookdale, St. Matthews, Bowman, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville,
Rowesville, Vance, Poplar Creek Landing, Rimini, Fort Motte,
Stumphole Landing and Prince of Orange Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes the following highways...
Interstate 26 between mile markers 132 and 169.
Interstate 95 between mile markers 85 and 106.
LAT...LON 3323 8072 3368 8109 3385 8065 3344 8025
TIME...MOT...LOC 1834Z 246DEG 16KT 3348 8086
LMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:06 PM EDT | Special Weather Statement | CAE | Aiken, Bamberg, Calhoun, Orangeburg | 24 min |
| Jul 18, 2:35 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 25 min |
| Jul 18, 3:24 PM EDT | Special Weather Statement | CAE | Richland | 51 min |
| Jul 18, 3:39 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.